Alert archive / Montana / Tornado Warnings in 2019
Tornado Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this tornado warning at Jun 27, 2019, 5:42 PM MDT for Blaine County, Chouteau County, Fergus County, Montana. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2019, 5:42 PM MDT (23:42 UTC)
- Expired
- Jun 27, 2019, 6:03 PM MDT
- In force
- 21 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Blaine County, MT, Chouteau County, MT, Fergus County, MT
The radar
The Great Falls radar (KTFX), 130 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 5:49 PM MDT | TSTM WND GST 59 | 6 Wnw Winifred, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 1:11 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
605
WFUS55 KTFX 272342
TORTFX
MTC005-015-027-280015-
/O.NEW.KTFX.TO.W.0003.190627T2342Z-190628T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Great Falls MT
542 PM MDT Thu Jun 27 2019
The National Weather Service in Great Falls has issued a
* Tornado Warning for...
Northwestern Fergus County in central Montana...
Southwestern Blaine County in north central Montana...
Southeastern Chouteau County in north central Montana...
* Until 615 PM MDT.
* At 542 PM MDT, a severe thunderstorm capable of producing a tornado
was located 18 miles north of Denton, or 35 miles northeast of
Stanford, moving northeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Fergus, southwestern Blaine and southeastern Chouteau
Counties, including the following locations... Judith Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4746 10984 4761 10997 4789 10950 4763 10922
TIME...MOT...LOC 2342Z 239DEG 31KT 4757 10980
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
NJL2 follow-up statements
933
WWUS55 KTFX 272356
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
556 PM MDT Thu Jun 27 2019
MTC005-015-027-280015-
/O.CON.KTFX.TO.W.0003.000000T0000Z-190628T0015Z/
Fergus MT-Blaine MT-Chouteau MT-
556 PM MDT Thu Jun 27 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
NORTHWESTERN FERGUS...SOUTHWESTERN BLAINE AND SOUTHEASTERN CHOUTEAU
COUNTIES...
At 556 PM MDT, a severe thunderstorm capable of producing a tornado
was located 13 miles west of Winifred, or 40 miles north of
Lewistown, moving northeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Judith Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4753 10976 4767 10987 4789 10950 4763 10922
TIME...MOT...LOC 2356Z 239DEG 31KT 4763 10964
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Moldan787
WWUS55 KTFX 280003
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
603 PM MDT Thu Jun 27 2019
MTC005-015-027-280012-
/O.CAN.KTFX.TO.W.0003.000000T0000Z-190628T0015Z/
Fergus MT-Blaine MT-Chouteau MT-
603 PM MDT Thu Jun 27 2019
...THE TORNADO WARNING FOR NORTHWESTERN FERGUS...SOUTHWESTERN BLAINE
AND SOUTHEASTERN CHOUTEAU COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.
LAT...LON 4753 10976 4767 10987 4789 10950 4763 10922
TIME...MOT...LOC 0000Z 239DEG 31KT 4765 10956
$$
MoldanWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jun 27, 2:52 PM MDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 27, 2:52 PM MDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 252 PM MDT Thu Jun 27 2019 .SYNOPSIS... A line of showers and thunderstorms has developed just east of the Southern Rocky Mountain Front and moving toward the northeast. Some of these storms have the potential to produce large hail and damaging winds. This activity should diminish or move out of the area by midnight. After today, isolated to scattered showers and thunderstorms are possible through the middle of next week. In addition, a few more severe storms may occur on Friday in our eastern zones. Temperatures should be near or slightly below- normal over the next seven days. && .DISCUSSION... Remainder of today and tonight...A line of showers and thunderstorms has developed east of the Southern Rocky Mountain front and is moving in a southwest to northeast direction. These storms are moving into a moist environment with good jet dynamics, wind shear, and instability. As a result, a severe thunderstorm watch has been issued for the entire CWA with the exception of Beaverhead, Gallatin, Glacier, and Madison Counties. The primary thunderstorm threat will be severe hail up to the size of quarters or larger and wind gusts up to 60 to 80 mph. Heavy downpours of rain are also expected, which could cause some localized flooding. This activity is expected to start diminishing and moving out of the area around 4Z but some isolated showers and storms will continue to linger thereafter. rcg Friday through next Wednesday...Latest deterministic and ensemble model guidance is in rather good agreement during this period. Thus, southwesterly flow aloft and embedded shortwave disturbances should continue to affect our CWA as the longwave trough axis remains to our west and the longwave high pressure ridge remains essentially anchored to our east. Isolated to scattered showers and thunderstorms are possible daily, especially during the afternoon and evening hours. In addition, a few severe thunderstorms may affect eastern portions of the CWA Friday afternoon and early evening, when moderate instability and strong vertical wind shear may exist. Temperatures should remain near or slightly below-normal. - Jaszka && .AVIATION... Updated 1130 AM MDT Thu Jun 27 2019 (18Z/27 TAF issuance) Outside of any shower/thunderstorm activity and lingering low clouds over KGTF and KCTB, mostly VFR conditions are expected for the next 24-hours. Disturbances embedded within the southwesterly flow aloft along with other dynamics will produce scattered to numerous showers and thunderstorms generally between 20Z/Thu and 04Z/Fri, while isolated lighter showers and thunderstorms are possible before and after that period. Note that Periods of MVFR/IFR may accompany any shower or storm. Some thunderstorms are still expected to become severe this afternoon and early evening, especially in central and north-central MT. Quarter-size or larger hail and erratic surface gusts of 50 to 70 knots are the primary severe threats, along with the potential for heavy downpours. Regional surface winds remain light outside outflow (i.e. precip-cooled air emanating from any shower or storm). Lastly, patchy fog may redevelop tonight over the the North-Central terminals again late tonight along with localized MVFR/IFR. && .PRELIMINARY POINT TEMPS/POPS... GTF 49 74 50 76 / 70 20 30 10 CTB 44 71 45 73 / 60 20 20 10 HLN 49 77 50 80 / 50 30 30 20 BZN 47 78 47 79 / 20 20 30 10 WEY 37 73 40 73 / 0 10 10 0 DLN 45 73 46 75 / 10 10 10 10 HVR 50 76 52 77 / 90 20 50 20 LWT 47 74 49 72 / 50 50 60 50 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jun 27, 5:02 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
502 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HEAVY RAIN 5 SW STANFORD 47.11N 110.30W
06/27/2019 E1.00 INCH JUDITH BASIN MT TRAINED SPOTTER
ESTIMATED 1 INCH LIQUID PRECIP IN 20
MINUTES.
&&
JAFLocal storm report, Jun 27, 5:06 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
506 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 6 E GEYSER 47.28N 110.37W
06/27/2019 M60 MPH JUDITH BASIN MT AWOS
AWOS STATION K1BM BRAVO.
&&Special weather statement, Jun 27, 5:12 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
512 PM MDT Thu Jun 27 2019
MTZ050-054-272345-
Judith Basin-Meagher-
512 PM MDT Thu Jun 27 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JUDITH
BASIN AND EAST CENTRAL MEAGHER COUNTIES...
At 511 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 20 miles southwest of Hobson to 21 miles
east of White Sulphur Springs. Movement was northeast at 25 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Martinsdale, Ackley Lake State Park, Sapphire Village and Lennep.
This includes Highway 12 between mile markers 66 and 77.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4675 10996 4674 11003 4675 11005 4671 11015
4672 11020 4671 11021 4671 11027 4644 11028
4640 11055 4692 11036 4698 10989
TIME...MOT...LOC 2311Z 231DEG 22KT 4685 11026 4650 11046
SCLocal storm report, Jun 27, 5:14 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
514 PM MDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 2 NW BENCHLAND 47.10N 110.06W
06/27/2019 E1.00 INCH JUDITH BASIN MT TRAINED SPOTTER
&&
JAFSpecial weather statement, Jun 27, 5:14 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
514 PM MDT Thu Jun 27 2019
MTZ011-045-272345-
Liberty-Hill-
514 PM MDT Thu Jun 27 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LIBERTY
AND NORTHERN HILL COUNTIES...
At 514 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 20 miles northwest of Joplin to 15 miles
north of Inverness to near Gildford. Movement was northeast at 30
mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Gildford, Hingham and Simpson.
This includes Highway 2 between mile markers 346 and 355.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4879 10970 4851 11040 4874 11075 4879 11117
4900 11085 4900 11002
TIME...MOT...LOC 2314Z 235DEG 27KT 4881 11100 4878 11069 4860 11042
SCSpecial weather statement, Jun 27, 5:16 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Great Falls MT 516 PM MDT Thu Jun 27 2019 MTZ011-013-045-272345- Chouteau-Liberty-Hill- 516 PM MDT Thu Jun 27 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LIBERTY...WEST CENTRAL HILL AND NORTHWESTERN CHOUTEAU COUNTIES... At 516 PM MDT, a strong thunderstorm was located 17 miles southeast of Chester, moving northeast at 30 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. Locations impacted include... Inverness and Rudyard. This includes Highway 2 between mile markers 336 and 345. If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4818 11072 4829 11093 4863 11063 4847 11030 TIME...MOT...LOC 2316Z 217DEG 27KT 4831 11076 SC
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:04 PM MDT | Special Weather Statement | TFX | Judith Basin | 26 min |
| Jun 26, 6:11 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| Jun 26, 6:15 PM MDT | Special Weather Statement | TFX | Cascade | 30 min |
| Jun 26, 6:20 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 25 min |
| Jun 26, 6:25 PM MDT | Special Weather Statement | TFX | 35 min | |
| Jun 26, 6:32 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 28 min |
| Jun 26, 6:47 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 28 min |
| Jun 26, 6:52 PM MDT | Special Weather Statement | TFX | Fergus | 38 min |
| Jun 26, 6:56 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 34 min |
| Jun 26, 7:15 PM MDT | Special Weather Statement | TFX | Madison | 30 min |
| Jun 26, 7:16 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 18 min |
| Jun 26, 7:27 PM MDT | Special Weather Statement | TFX | Madison | 33 min |
| Jun 26, 7:39 PM MDT | Special Weather Statement | TFX | Cascade | 36 min |
| Jun 26, 7:59 PM MDT | Special Weather Statement | TFX | Fergus | 31 min |
| Jun 26, 8:12 PM MDT | Special Weather Statement | TFX | Chouteau | 33 min |
| Jun 26, 8:26 PM MDT | Special Weather Statement | TFX | Chouteau | 34 min |
| Jun 26, 8:31 PM MDT | Special Weather Statement | TFX | Blaine | 29 min |
| Jun 26, 8:34 PM MDT | Special Weather Statement | TFX | Petroleum | 26 min |
| Jun 26, 8:52 PM MDT | Special Weather Statement | TFX | Chouteau | 23 min |
| Jun 26, 8:56 PM MDT | Special Weather Statement | TFX | Hill | 34 min |
| Jun 26, 9:16 PM MDT | Special Weather Statement | TFX | Blaine | 29 min |
| Jun 26, 9:54 PM MDT | Special Weather Statement | TFX | Teton | 36 min |
| Jun 27, 6:57 AM MDT | Special Weather Statement | TFX | Glacier | 33 min |
| Jun 27, 1:21 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson | 24 min |
| Jun 27, 1:33 PM MDT | Special Weather Statement | TFX | Deer Lodge | 27 min |
| Jun 27, 1:41 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 19 min |
| Jun 27, 1:45 PM MDT | Severe Thunderstorm Warning | TFX | Jefferson, Lewis and Clark | 30 min |
| Jun 27, 2:16 PM MDT | Special Weather Statement | TFX | Lewis and Clark, Teton | 14 min |
| Jun 27, 2:17 PM MDT | Special Weather Statement | TFX | Silver Bow | 13 min |
| Jun 27, 2:27 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark | 33 min |
| Jun 27, 2:31 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson | 29 min |
| Jun 27, 2:33 PM MDT | Special Weather Statement | TFX | Silver Bow | 42 min |
| Jun 27, 2:43 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 17 min |
| Jun 27, 2:57 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson | 20 min |
| Jun 27, 3:01 PM MDT | Special Weather Statement | TFX | Cascade | 14 min |
| Jun 27, 3:17 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 28 min |
| Jun 27, 3:35 PM MDT | Special Weather Statement | TFX | Cascade | 25 min |
| Jun 27, 3:45 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 28 min |
| Jun 27, 3:48 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 27 min |
| Jun 27, 3:51 PM MDT | Special Weather Statement | TFX | Cascade | 24 min |
| Jun 27, 4:06 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 24 min |
| Jun 27, 4:06 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 10 min |
| Jun 27, 4:10 PM MDT | Special Weather Statement | TFX | Liberty | 35 min |
| Jun 27, 4:10 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 50 min |
| Jun 27, 4:13 PM MDT | Flash Flood Warning | TFX | Cascade | 2 hr |
| Jun 27, 4:20 PM MDT | Special Weather Statement | TFX | Hill | 40 min |
| Jun 27, 4:26 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 34 min |
| Jun 27, 4:27 PM MDT | Flash Flood Watch | TFX | 5 hr | |
| Jun 27, 4:30 PM MDT | Special Weather Statement | TFX | Liberty | 30 min |
| Jun 27, 4:31 PM MDT | Special Weather Statement | TFX | Liberty | 14 min |
| Jun 27, 4:34 PM MDT | Special Weather Statement | TFX | Judith Basin | 26 min |
| Jun 27, 4:36 PM MDT | Special Weather Statement | TFX | Judith Basin | 24 min |
| Jun 27, 4:49 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 26 min |
| Jun 27, 4:54 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 36 min |
| Jun 27, 5:08 PM MDT | Tornado Warning | TFX | Fergus, Judith Basin | 37 min |
| Jun 27, 5:10 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Hill, Judith Basin | 35 min |
| Jun 27, 5:12 PM MDT | Special Weather Statement | TFX | Wheatland | 33 min |
| Jun 27, 5:14 PM MDT | Special Weather Statement | TFX | Hill | 31 min |
| Jun 27, 5:16 PM MDT | Special Weather Statement | TFX | Liberty | 29 min |
| Jun 27, 5:40 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Hill | 35 min |
| Jun 27, 5:40 PM MDT | Tornado Warning | TFX | Fergus | 35 min |
| Jun 27, 5:43 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 32 min |
| Jun 27, 5:48 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 27 min |
| Jun 27, 5:56 PM MDT | Special Weather Statement | TFX | Hill | 19 min |
Nearby
Tornado Warnings in Montana, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.